Inventiones mathematicae

, Volume 181, Issue 2, pp 291–336

The early evolution of the H-free process


DOI: 10.1007/s00222-010-0247-x

Cite this article as:
Bohman, T. & Keevash, P. Invent. math. (2010) 181: 291. doi:10.1007/s00222-010-0247-x


The H-free process, for some fixed graph H, is the random graph process defined by starting with an empty graph on n vertices and then adding edges one at a time, chosen uniformly at random subject to the constraint that no H subgraph is formed. Let G be the random maximal H-free graph obtained at the end of the process. When H is strictly 2-balanced, we show that for some c>0, with high probability as n→∞, the minimum degree in G is at least \(cn^{1-(v_{H}-2)/(e_{H}-1)}(\log n)^{1/(e_{H}-1)}\). This gives new lower bounds for the Turán numbers of certain bipartite graphs, such as the complete bipartite graphs Kr,r with r≥5. When H is a complete graph Ks with s≥5 we show that for some C>0, with high probability the independence number of G is at most \(Cn^{2/(s+1)}(\log n)^{1-1/(e_{H}-1)}\). This gives new lower bounds for Ramsey numbers R(s,t) for fixed s≥5 and t large. We also obtain new bounds for the independence number of G for other graphs H, including the case when H is a cycle. Our proofs use the differential equations method for random graph processes to analyse the evolution of the process, and give further information about the structure of the graphs obtained, including asymptotic formulae for a broad class of subgraph extension variables.

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Department of Mathematical SciencesCarnegie Mellon UniversityPittsburghUSA
  2. 2.School of Mathematical SciencesQueen Mary, University of LondonLondonUK